disease remains the leading cause of death in the United States and Europe based on BIIB021 American Heart Association and British Heart Foundation data. HMG CoA reductase inhibitors otherwise known as statins very rarely cause clinically significant liver injury although asymptomatic elevation in aminotransferases is usually common.4 The notion that ezetimibe may have less risk of hepatotoxicity has recently been challenged and it may not be a “safe alternative” to statins in patients with pre-existing liver disease.7 The pattern of liver injury from anti-hyperlipidemics is typically hepatocellular or mixed in nature BIIB021 with rare instances of real cholestatic picture.4 5 The proposed mechanisms of hepatotoxicity are varied depending on the drug or drug class and include effects around the cytochrome P450 system impairment of bile acid transport proteins immune-mediated inflammatory response to the medication or its metabolites immune-mediated apoptosis by tumor necrosis factor Rabbit polyclonal to ACVR1C. and oxidative stress due to intracellular damage.6 Physique 1 provides the chemical structures of commonly prescribed lipid-lowering medications with known hepatotoxicity and Table 1 provides a concise overview of patterns of hepatotoxicity and recovery as well as hepatotoxicity potential. Physique 1 Chemical structures of commonly prescribed lipid-lowering medications with known hepatotoxicity Table 1 Hepatotoxicity of various anti-hyperlipidemic brokers HMG CoA reductase inhibitors (Statins) Statins BIIB021 competitively inhibit 3-hydroxy-3-methylglutarylcoenzyme A (HMG-CoA) reductase an enzyme necessary for cholesterol biosysnthesis; they also act in several ways to decrease the level of low density lipoprotein (LDL) and increase the stability of atherosclerotic plaques.8 9 These medications are very effective is reducing cardiovascular mortality and are widely prescribed.8 More than 145 million prescriptions were written for statins in the U.S. in 2005 and more than 10 0 prescriptions were written for lovastatin the first generic statin available in the United States (40% increase from the year before).10 The use of these drugs is likely to increase given their effectiveness and relative safety especially if any of them were to become available over-the-counter. Although liver toxicity has been a concern since their initial introduction several clinical trials have shown that statins are safe to use for the prevention of coronary disease and death even in the setting of chronic liver deasease.11 Irreversible liver damage leading to death or liver transplantation appears to be extremely uncommon with statins.11 In fact the incidence of liver enzyme elevations in the statin-treated population has not been consistently different than in placebo-treated patients.9 11 Concern surrounding the safety of this class of medications significantly increased in 2001 after the withdrawal of cerivastatin from the market due to the high incidence of rhabdomyolysis in patients taking the drug.15 Since that time new drug applications for statin medications have been closely scrutinized.15 Rosuvastatin required a greater number of patients in the initial studies as well as more extensive post-marketing data.15 However this was mostly due to concern over myotoxicity and renal toxicity rather than hepatotoxicity. Initial studies of statins performed on animals revealed that very high doses of statins may cause hepatotoxicity but common therapeutic doses of the drug were not associated with significant liver injury.16 17 High doses of lovastatin caused significant hepatocellular necrosis in rabbits.16 This pattern of injury was also seen in a guinea pig model exposed to high doses of simvastatin.17 However hepatocellular necrosis from statins is exceptionally rare in humans. Asymptomatic elevations in aminotransferases are common from statins but they do not necessarily indicate hepatic damage especially when seen in the setting of normal bilirubin levels. The degree of elevation in transaminases does not however reflect the amount or even the presence of liver injury18. The increase in transaminases is a dose-related phenomenon with higher doses leading to greater frequency of aminotransferase elevations.18 Atorvastatin Atorvastatin-related hepatotoxicity has been associated with a mixed pattern of liver injury BIIB021 typically occurring several months after the initiation of the medication.19-22 There has also been a recent case report of underlying autoimmune hepatitis apparently revealed by atorvastatin.23 After broad.